Ah, the dreaded ‘flu-like symptoms’?
Actually it can be the result of many issues:
1-premedication? Talk honestly with your doctor about these issues….Be totally honest about each nasty side-effect. He won’t act unless you tell all.
2-IG preparation and handling? This is the one area where all the stringent government regulations-well, sort of break down. How is it delivered? Does the home nurse bring it or is it delivered by messenger? Check the chill pak that comes with it and the IG bags as well, if the stuff gets above tepid that is not a good sign…call the ‘pharmacy’ and see when it ‘left’ them and tell them when you got it. Delays in paperwork don’t do YOU any good.
3-rates administered….this can be a real problem and one that your prescribing doctor has to deal with to monitor all prior rates of dosages. Then it’s up to you to be sure the issue IS addressed? Did you take notes while in the hospital and now at home? I do know that my home infusion group doesn’t allow rates over 220, ever for anyone. I can tolerate a faster rate step process, but if I go over 215 I get the headaches… also I’m on a whopping Benedryl dose so I shouldn’t care right away anyhow? I care, I know, if it’s not right I speak up. It’s fixed.
4-Brand changes? – this is a possibility and why I asked if you’d kept notes before. In one situation I had found the hospital infusion ‘labels’ had subtly changed from the prescribed brand to ‘Brand X or [B]equivalent[B][/B][/B] In a 6 month period after a severe reaction I found I had received 5 different brands in six months. Well, there are regulations [FDA-and strict ones] about notifying both the prescribing doctor and the patient about ‘substitutions’. This had not been done. For example: Diabetics usually receive saline dissolved IG products, as the sucrose mixtures could cause problems. Opposite, some people with cardiac issues may be more ‘sensitive’ to the saline mixes. ANY/ALL severe reactions should be reported by the facility/company doing the infusing and by your physician…this is usually not done. It is up to you to learn, and know what was put into you and to be alert as to what has happened. Then you can report appropriately.
First tho? I would talk to your doctor, ask questions about the IG and if a different product was used or if the rate might have been too fast. Then ask about possible premedication possibilities. Ask for past infusion records [the doctor should/must eventually have them] for your own ‘records’ and let these folks know that no shortcuts are allowed.
I have had infusions of five hours in-office and in the hospital. My infusions last about three hours now, but the trick is getting the rate to speed at the right speed [plus the pre-meds]. I do hate those migraine-like headaches! And the ‘flu-like aspects’! When it is all done right it doesn’t happen.
Hope this helps..